Utah, 2020Drought in Utah, November 1 to 30, 2020
November 1 to 30, 2020 · NWS GJT · 7 events in 7 counties and zones
Temperatures were above normal and precipitation was below normal across much of Utah during the month of November. As a result, drought conditions persisted across the entirety of eastern Utah and worsened to the exceptional category in some areas by the end of the month.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Temperatures were above normal and precipitation was below normal across much of Utah during the month of November. As a result, drought conditions persisted across the entirety of eastern Utah and worsened to the exceptional category in some areas by the end of the month.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Oct 31, 10:27 PM MST, 1 hour 33 minutes earlier.
Area forecast discussion, Oct 31, 10:27 PM MST, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1127 PM MDT Sat Oct 31 2020
.SHORT TERM...(Tonight through Sunday night)
Issued at 144 PM MDT Sat Oct 31 2020
The large scale synopic pattern shows an upper level trough moving
east over the Plains late today while an upper level ridge sits
over the West Coast, and a weak cut-off upper level low is south
of the bight of Southern California. Dry northwest flow aloft and
light valley winds will continue through tonight. During the day
Sunday, the upper level ridge suppressed across far southern TX
and the Gulf of Mexico will build northwest between the digging
trough over the eastern U.S. and the cut-off low off Southern
California. What you see/saw today is what you'll see Sunday with
a couple of degrees of warming.
.LONG TERM...(Monday through Saturday)
Issued at 144 PM MDT Sat Oct 31 2020
More of the same can be expected Monday with the exception of some
higher clouds scooting over the Four Corners region as upper level
moisture feeds north between the cut-off low over Southern
California and the ridge over our area. Forecasting the eastward
progress of cut-off lows is always tricky, but all models are in
agreement with the low opening up and moving over our region
Tuesday and Tuesday night. Low levels remain dry and the trough is
already going to struggle to bring any deeper moisture. So the
chance of precipitation with its passage is very low, with the
best chances over the mountains of southeast UT and southwest CO.
Model ensembles agree on an upper level ridge and above normal
heights over the region Wed through Thurs, then decreasing heights
and increasing southwesterly flow aloft Friday and Saturday ahead
of an anomalously cold upper level trough digging southeastward
over the western U.S. There are still differences in the handling
of embedded shortwaves and speed of moisture increase over eastern
UT and western CO as we go through the weekend.
The main story is high confidence in dry and above normal
temperatures through Friday...with lower valleys reaching the
upper 60s to mid 70s and warmest days Wednesday through Friday.
There is medium confidence in increasing clouds and chances for
precipitation Saturday along with slightly cooler high
temperatures. A return to below normal temperatures and unsettled
conditions with periods of rain or snow appears likely from late
in the weekend into early the following week with the deep trough
over the region.
&&
.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1127 PM MDT Sat Oct 31 2020
Expect clear skies, light wind and VFR conditions through the next
24 hours.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&
SHORT TERM...BM
LONG TERM...BM
AVIATION...NL
Hazardous weather outlook, Oct 31, 2:30 AM MST, 21 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
330 AM MDT Sat Oct 31 2020
COZ001>014-017>023-UTZ022>025-027>029-010930-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
330 AM MDT Sat Oct 31 2020
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Drought, Southeast Utah
- When
- November 1, 12:00 AM MST to November 30, 11:59 PM MST
- Where
- Southeast Utah forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.626, -109.805 (the zone’s center; the record gives no point)
The extreme (D3) drought worsened to the exceptional (D4) category across the entirety of the zone by the end of November.
Drought, La Sal & Abajo Mountains
- When
- November 1, 12:00 AM MST to November 30, 11:59 PM MST
- Where
- La Sal & Abajo Mountains forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.304, -109.687 (the zone’s center; the record gives no point)
The extreme (D3) drought persisted across the far northern portion of the zone while the exceptional (D4) category continued to expand to include the remainder of the area by the end of November.
Drought, Canyonlands / Natural Bridges
- When
- November 1, 12:00 AM MST to November 30, 11:59 PM MST
- Where
- Canyonlands / Natural Bridges forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.626, -109.805 (the zone’s center; the record gives no point)
The extreme (D3) drought persisted across the far northern portion of the zone while the exceptional (D4) category continued to expand to include the remainder of the area by the end of November.
Drought, Grand Flat and Arches
- When
- November 1, 12:00 AM MST to November 30, 11:59 PM MST
- Where
- Grand Flat and Arches forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.982, -109.570 (the zone’s center; the record gives no point)
The extreme (D3) drought persisted across the entirety of the zone through the end of November.
Drought, Tavaputs Plateau
- When
- November 1, 12:00 AM MST to November 30, 11:59 PM MST
- Where
- Tavaputs Plateau forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.554, -109.544 (the zone’s center; the record gives no point)
The extreme (D3) drought persisted across the entirety of the zone through the end of November.
Drought, Eastern Uinta Basin
- When
- November 1, 12:00 AM MST to November 30, 11:59 PM MST
- Where
- Eastern Uinta Basin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.125, -109.518 (the zone’s center; the record gives no point)
The exceptional (D4) drought continued to expand to include all but the far southern portion of the zone through the end of November where the extreme (D3) category persisted.
Drought, Eastern Uinta Mountains
- When
- November 1, 12:00 AM MST to November 30, 11:59 PM MST
- Where
- Eastern Uinta Mountains forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.506, -109.513 (the zone’s center; the record gives no point)
The exceptional (D4) drought continued to expand to include all of the southern portion of the zone through the end of November while the extreme (D3) drought persisted across the central areas and severe (D2) conditions continued across the far northwest.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in New Hampshire, November 1 to 30, 2020$54 million · 6 events
- Drought in Maine, November 1 to 30, 2020$840,000 · 7 events
- Drought in Iowa, November 1 to 30, 2020$655,000 · 11 events
- Drought in South Dakota, November 1 to 30, 2020$241,000 · 10 events
- Blizzard and Debris Flows in Alaska, November 1 to 2, 2020$235,000 · 55 kt wind · 8 events
- Drought in New Mexico, November 1 to 30, 202041 events
- Drought in Nebraska, November 1 to 30, 2020$38,000 · 2 events
- Drought in Texas, November 1 to 30, 202026 events
- Frost and Freeze in Kentucky, November 1 to 2, 202022 events
- Drought in Colorado, November 1 to 30, 202021 events
- Frost and Freeze in Illinois, November 1 to 2, 202019 events
- Drought in Nebraska, November 1 to 30, 202018 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 923469, 923470, 923471, 923472, 923473, 923475, 923476.